Kentucky, 2015

Strong Wind and Heavy Rain in Kentucky, November 17 to 18, 2015

November 17 to 18, 2015 · NWS PAH · 7 events in 7 counties and zones

A large low pressure system moved slowly north across the Plains. Ahead of an occluded front that arced from the low across the Ozarks, there were a couple hours of strong southerly winds that gusted to around 45 mph and produced isolated tree damage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large low pressure system moved slowly north across the Plains. Ahead of an occluded front that arced from the low across the Ozarks, there were a couple hours of strong southerly winds that gusted to around 45 mph and produced isolated tree damage. Wind gusts were measured up to 46 mph at Murray, 48 mph near Cadiz, and 45 mph near Elkton. Two rounds of heavy rain occurred ahead of the front. South to southwesterly winds through a deep layer of the atmosphere brought copious amounts of moisture from the Gulf of Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 17, 6:01 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 17, 6:01 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
601 PM CST TUE NOV 17 2015

.UPDATE...
Issued at 601 PM CST TUE NOV 17 2015

Revised aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 146 PM CST TUE NOV 17 2015

Will maintain the Flash Flood Watch. As we talked about earlier
today and yesterday, looks like a low end event overall with
minor flooding in low land and poor drainage areas. Will monitor
portions of SEMO, especially the Ozark region for what might
actually be isolated "Flash" Flooding. The prolonged lull today
(recovery) and no flooding last night (antecedent conditions and
rainfall rates not favorable for flooding) should preclude
conditions from being worse. We can also foresee the Watch ending
earlier than Noon. Will not change with this package, in case
there are lingering issues. But the rains depart quickly around
daybreak, east and out of the Watch area. Overall, looking at
another 1.5 to perhaps 3 inches in the watch area and 1.5-2.5
inches east of there.

Isolated storms still a possibility. There are some very
impressive low level winds first half of tonight. 850mb winds
70-80 kts both the NAM, GFS very impressive. Problem will be
fully realizing downward momentum transport given marginal low
level lapse rates. Also surface based instability nil. Will watch
for narrow convective elements, with or without lightning, that
could produce isolated strong winds, especially SEMO. Overall
severe chance is low, but we will monitor, in case the low trop
thermal profile and lapse rates end up more favorable than what is
forecast. As far as gradient winds, SSE winds 15 to 30 mph with
gusts 40 to 45 mph expected. Wouldn't rule out a 50 mph gust. Peak
wind gusts so far 35 to 40 mph area wide. Still on the fence
regarding a Wind Advisory. Will think about it through press time.
Challenge is, core of higher 925 mb winds shifts east through the
evening, running 50-55 kts, unidirectional to surface flow. So
defining the window of opportunity will be a challenge.

Rain showers will rapidly shift east and out of the area east of
the MS River Wednesday morning, with dry weather and breezy
conditions rest of the day. Dry and cooler Wednesday night.

CN

.LONG TERM...(Thursday through Tuesday)
Issued at 300 PM CST TUE NOV 17 2015

A reinforcing shot of drier cooler air will dominate the weather
picture for Thu and Thu night under cyclonic to quasi-zonal flow
aloft. Therefore, dry weather is expected through Fri night for the
vast majority of the PAH forecast area (there might be a shower or
two north of I-64 Fri night).

The operational models now depict a fairly sharp mid level shrtwv
trof and attendant sfc low digging through the Midwest early Sat.
Moisture return and QPF will be limited. Best PoPs during the day
will be in the Evansville tri-state area. Lightning seems unlikely
with the passage of the sfc cold front.

In the wake of this feature, high pressure and clear skies will make
for a cool weekend. There was some signal for another shrtwv trof
and sfc frontal passage Sun evening (especially the GFS), but the
overall model consensus seemed to be a dry (weak) fropa at this
time. The ECMWF/GFS ensemble means suggest that quasi-zonal flow
aloft should yield dry weather through the remainder of the extended
forecast, with a rebound of temps to near seasonable averages by Day
7.
.

&&

.AVIATION...
Issued at 601 PM CST TUE NOV 17 2015

Strong gusty winds are expected tonight as a strong low pressure
system ejects northeast from the Central Plains into the Upper
Midwest. South to southeast winds 15 to 25 knots are forecast to
occasionally gust to as high as 25 to 35 knots. Will monitor the
potential for higher gusts as the precipitation moves in, especially
during the evening hours at KCGI and possibly KPAH.

Otherwise, a 5 to 7 hour period of moderate to occasionally heavy
rain will spread from west to east across the area tonight. It will
likely be well after midnight before the precipitation reaches KEVV
and KOWB--about the same time it is wrapping up at KCGI and KPAH.
MVFR and possibly IFR ceilings, IFR visibilities, and pockets of
stronger wind gusts will likely accompany the shower activity. A
rumble of thunder is not out of the question, but coverage does not
appear to warrant a mention in the TAFs at this time.

A cold front will sweep the precipitation east of the area late
tonight into Wednesday morning. Winds will continue to be quite
robust during the day Wednesday, with eventual lifting of ceilings
by afternoon.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Wednesday morning for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Wednesday morning for MOZ076-086-087-
     100-107>112-114.

IN...NONE.

KY...Flash Flood Watch through Wednesday morning for KYZ001>006.

&&
Hazardous weather outlook, Nov 17, 12:45 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CST TUE NOV 17 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1245 PM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAIN IS FORECAST TO REDEVELOP OVER SOUTHEAST MISSOURI BY
THE END OF THE DAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING
GRADUALLY FROM WEST TO EAST ACROSS THE AREA OVERNIGHT. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND FAR WEST KENTUCKY THROUGH WEDNESDAY MORNING. REFER
TO THE WATCH FOR DETAILS. THE MAIN IMPACTS SHOULD BE MINOR FLOODING
IN LOW LAND AND POOR DRAINAGE AREAS AND ACROSS ROADS THAT TYPICALLY
EXPERIENCE STANDING WATER.

GREATER INTENSITY SHOWERS AND ISOLATED THUNDERSTORMS COULD PRODUCE
STRONG WIND GUSTS THROUGH TONIGHT. IN FACT STRONG AND GUSTY WINDS ARE
EXPECTED EVEN OUTSIDE OF SHOWER AND ISOLATED STORM ACTIVITY. SOUTHEAST
TO SOUTH WINDS 15 TO 30 MPH WITH GUSTS 40 TO 45 MPH ARE FORECAST
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN WILL END QUICKLY EAST OF THE MISSISSIPPI RIVER DURING THE
MORNING HOURS...AS WILL THE CHANCE OF HEAVY RAIN AND MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAINFALL AND FLOODING IMPACTS ARE APPRECIATED
THROUGH EARLY WEDNESDAY MORNING.

In the hours before

Local storm report, Nov 17, 5:59 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     NON-TSTM WND DMG 15 W DONIPHAN           36.62N 91.09W
11/17/2015                   RIPLEY             MO   FIRE DEPT/RESCUE

            DAMAGE TO CARPORT AND TREES DOWN ON POWER LINES

&&

DP
Special weather statement, Nov 17, 6:02 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CST TUE NOV 17 2015

MOZ100-107>109-180100-
RIPLEY MO-BUTLER MO-WAYNE MO-CARTER MO-
602 PM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER...BUTLER...RIPLEY
AND WAYNE COUNTIES UNTIL 700 PM CST...

AT 559 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG SHOWERS
NEAR BUDAPEST...OR 10 MILES NORTH OF DONIPHAN...MOVING NORTHEAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS LINE OF
CONVECTION. WINDS OF 30 TO 40 MPH MAY OCCUR AHEAD OF THE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
POPLAR BLUFF...DONIPHAN...PIEDMONT...GREENVILLE...WAPPAPELLO LAKE
AREA...SAM A BAKER STATE PARK...NAYLOR...NEELYVILLE...QULIN...
ELLSINORE...WILLIAMSVILLE...OXLY...SHOOK...BUDAPEST...HUNTER AND
HENDRICKSON.

LAT...LON 3650 9096 3705 9091 3705 9078 3714 9078
      3717 9074 3727 9073 3727 9055 3732 9055
      3731 9022 3709 9022 3708 9011 3704 9011
      3704 9015 3701 9015 3692 9026 3677 9021
      3671 9015 3666 9014 3650 9022
TIME...MOT...LOC 2359Z 236DEG 30KT 3677 9081
Special weather statement, Nov 17, 7:04 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CST TUE NOV 17 2015

MOZ086-100-109-110-180200-
STODDARD MO-BUTLER MO-BOLLINGER MO-WAYNE MO-
704 PM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR STODDARD...BUTLER...EASTERN WAYNE
AND BOLLINGER COUNTIES UNTIL 800 PM CST...

AT 657 PM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG SHOWERS
AND ISOLATED THUNDERSTORMS OVER EASTERN WAYNE AND BUTLER COUNTIES...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS LINE OF
CONVECTION. IN ADDITION...A BRIEF PERIOD OF TORRENTIAL RAIN IS
LIKELY AS THE LINE MOVES THROUGH. SOME LOCATIONS HAVE REPORTED A
HALF INCH TO THREE QUARTERS OF AN INCH IN 15 MINUTES. SOME
BRIEF FLOODING MAY OCCUR.

LOCATIONS IMPACTED INCLUDE...
POPLAR BLUFF...DEXTER...BERNIE...BLOOMFIELD...MARBLE HILL...
ADVANCE...GREENVILLE...WAPPAPELLO LAKE AREA...MOREHOUSE...PUXICO...
NEELYVILLE...ESSEX...QULIN...BELL CITY...FISK...DUDLEY...GLEN
ALLEN...HARVIELL...ALLIANCE AND SHOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3650 9058 3668 9059 3668 9063 3681 9063
      3681 9066 3692 9068 3693 9052 3726 9049
      3732 9014 3760 9014 3760 8986 3713 8987
      3712 8977 3709 8979 3693 8969 3663 8970
      3663 9015 3660 9018 3655 9018 3650 9022
TIME...MOT...LOC 0057Z 235DEG 37KT 3696 9039
Local storm report, Nov 17, 7:25 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HEAVY RAIN       POPLAR BLUFF            36.76N 90.41W
11/17/2015  M0.00 INCH       BUTLER             MO   TRAINED SPOTTER

            TWO DAY STORM TOTAL 3.99 INCHES. RAIN PAST HOUR 1.28

&&

DP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 3 heavy rain. Local standard time, as filed.

Strong Wind, Calloway

When
November 17, 7:55 PM CST
Where
Calloway forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
November 17, 9:30 PM CST
Where
Graves forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong gusty winds brought down a few tree limbs, causing isolated power outages.

Strong Wind, Trigg

When
November 17, 10:42 PM CST
Where
Trigg forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
November 18, 12:30 AM CST
Where
Todd forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Heavy Rain, Livingston

When
November 18, 6:00 AM CST
Where
Livingston County, Smithland
Reported by
COOP Observer
Coordinates
37.130, -88.400

A co-operative observer at Smithland Lock and Dam on the Ohio River measured 3.21 inches in the past 48 hours.

Heavy Rain, McCracken

When
November 18, 6:00 AM CST
Where
McCracken County, (Pah)barkley Arpt Pa
Reported by
ASOS
Coordinates
37.070, -88.770

The automated observing system at Barkley Regional Airport near Paducah measured 4.02 inches in the past 48 hours.

Heavy Rain, Marshall

When
November 18, 6:00 AM CST
Where
Marshall County, Benton
Reported by
Other Federal Agency
Coordinates
36.870, -88.350

An automated rain gage measured 2.94 inches in the past 48 hours.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606887, 606890, 606889, 606888, 604512, 604513, 604514.